MSRA Pharmacology and Prescribing Flashcards
7 cards from real MSRA practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 7 MSRA Pharmacology and Prescribing flashcards as text
A patient presents 4 hours after a suspected paracetamol overdose. What is the most important initial investigation?
Answer: Serum paracetamol level
The serum paracetamol level at 4 hours post-ingestion is plotted on the treatment nomogram to determine whether N-acetylcysteine (NAC) therapy is indicated.
A patient with end-stage renal failure requires analgesia for severe pain. Which opioid is most appropriate?
Answer: Fentanyl
Fentanyl is the preferred opioid in renal failure as it has no active metabolites; morphine and codeine accumulate toxic metabolites (morphine-6-glucuronide and norcodeine) that cause prolonged sedation and respiratory depression.
A patient on carbamazepine develops a skin rash. What is the most important immediate action?
Answer: Stop carbamazepine immediately
Carbamazepine can cause life-threatening cutaneous reactions including Stevens-Johnson syndrome and toxic epidermal necrolysis; any rash warrants immediate drug discontinuation.
Which statement best describes first-order pharmacokinetics?
Answer: The rate of elimination is proportional to the drug concentration
In first-order kinetics, the rate of drug elimination is proportional to the plasma concentration, resulting in a constant half-life — the majority of drugs at therapeutic doses follow this pattern.
A patient started on amiodarone requires long-term monitoring. Which combination of side effects should be routinely screened for?
Answer: Thyroid dysfunction, hepatotoxicity, pulmonary toxicity, and corneal microdeposits
Amiodarone contains iodine, has an extremely long half-life (~40–55 days), and affects multiple organ systems: thyroid (hypo/hyperthyroidism), liver, lungs (fibrosis), and cornea (microdeposits), all requiring regular monitoring.
A patient with a mild penicillin allergy (urticarial rash, no anaphylaxis) requires treatment for community-acquired pneumonia. Which antibiotic is most appropriate?
Answer: A cephalosporin (e.g., cefuroxime)
In mild penicillin allergy (non-anaphylactic), cephalosporins can be used safely as the cross-reactivity rate is approximately 1–2%; a history of anaphylaxis would require a non-beta-lactam alternative.
A patient taking an SSRI for depression is prescribed tramadol for post-operative pain. What is the most serious potential drug interaction?
Answer: Serotonin syndrome
Tramadol inhibits serotonin and norepinephrine reuptake; combining it with an SSRI creates excess serotonergic activity, risking serotonin syndrome — characterised by hyperthermia, agitation, tremor, and hyperreflexia.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- medical.hee.nhs.uk — Exam format, registration deadline, score release, test dates, eligibility, passing score, retake policy, time limit, test delivery, exam information · verified Oct 2026